Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 392, NWS Dodge City, KS

September 2, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2018, 5:19 PM CDT for Trego County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 5:19 PM CDT (22:19 UTC)
Expired
Sep 2, 2018, 6:00 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS53 KDDC 022219
SVRDDC
KSC195-022300-
/O.NEW.KDDC.SV.W.0392.180902T2219Z-180902T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
519 PM CDT SUN SEP 2 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Trego County in west central Kansas...

* Until 600 PM CDT.

* At 519 PM CDT, a severe thunderstorm was located very near Collyer,
  moving northeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Collyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 10010 3901 10015 3913 10015 3913 9990
TIME...MOT...LOC 2219Z 239DEG 11KT 3905 10012 

HAIL...1.75IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
294 
WWUS53 KDDC 022227
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
527 PM CDT SUN SEP 2 2018

KSC195-022300-
/O.CON.KDDC.SV.W.0392.000000T0000Z-180902T2300Z/
Trego KS-
527 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN TREGO COUNTY...

At 526 PM CDT, a severe thunderstorm was located near Collyer, moving
northeast at 15 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

While not an immediate threat, this storm was showing signs of 
rotation and is in a favorable environment for a brief tornado. Be 
alert to any possible tornadic activity!

Locations impacted include...
Collyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3899 10010 3901 10015 3913 10015 3913 9990
TIME...MOT...LOC 2226Z 239DEG 11KT 3906 10010 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

UMSCHEID
494 
WWUS53 KDDC 022250
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
550 PM CDT SUN SEP 2 2018

KSC195-022300-
/O.EXP.KDDC.SV.W.0392.000000T0000Z-180902T2300Z/
Trego KS-
550 PM CDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY WILL
EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3899 10010 3901 10015 3913 10015 3913 9990
TIME...MOT...LOC 2250Z 239DEG 11KT 3910 10002 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:01 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 2, 1:01 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
101 PM CDT Sun Sep 2 2018

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Monday)
Issued at 1155 AM CDT Sun Sep 2 2018

Another round of storms and rain showers expected late this
afternoon and into the over night hours due to another passing
upper level disturbance circulating around a deep trough across
the desert southwest. Expect northern counties to be the start of
where storms start according to the short term models after 4PM.
These will be where the most prolonged storms will be through the
morning time frame with flooding being a major concern for these
northern tiers of counties that already received substantial
amount of rainfall the last couple of days, especially last night.
Expect these storms to expand in coverage backbuilding to the
southwest through the evening time frame towards sunset, making
its way to the Oklahoma border later tonight. 850mb moisture
advection looks very prominent for western Kansas helping to aide
in the aforementioned flooding concerns. 1-3 inches are expected
in these northern counties with localized areas up to 5 inches
possible. All other areas will see around 1 inch to less than that
towards the Colorado and Oklahoma borders. There is still the
possibility of damaging winds up to 60mph and hail up to quarter
size due to the substantial enough amount of instability with cape
values pushing into the 2000J/kg range. Lapse rates and shear
values don't look too impressive, so confidence in these look to
be minimal at best with flooding being the major concern.

Otherwise, expect another seasonal afternoon with high
temperatures pushing into the mid to upper 80s but feeling warmer
with the ample low level moisture, as mentioned before. Dewpoints
will stay in the 60s all day pushing 70 in some areas giving
minimum relative humidity values in the 50 percent range. Under a
weak pressure gradient, winds will stay out of the south in the
10-15 mph outside of the aforementioned thunderstorm wind
concerns. Mid level clouds will expand and increase in coverage
through the evening time frame and storms beginning to develop
before improving once again towards and after day break Monday
morning. Over night low temperatures will mainly be in the 60s
with any storms left pushing out of the CWA to the north and
northeast. Winds will stay out of south and be relatively light
once again with afternoon high temperatures in the low to mid 80s
once again. Thunderstorm and rain shower development looks to
begin once again Monday afternoon after the 4-5PM time frame
looking at some of the same concerns with flooding but with
minimal severe weather threats with winds only up to 40mph and
small hail dime size at best.

.LONG TERM...(Monday night through Sunday)
Issued at 1249 PM CDT Sun Sep 2 2018

Any storms left over Monday night will soon dissipate and push out
of the CWA by day break and morning hours. Low temperatures will
start Tuesday off in the mid to upper 60s with high temperatures
pushing into the low 80s across the entire area due to the
abundant cooler moisture pool at the surface. Increasing clouds
throughout the day once again with winds out of the southeast
10-15mph. Storm chances increase again late in the afternoon into
the evening and over night hours with northern and eastern
counties having the best chances. Flooding concerns will once
again be on the lookout for the northern tiers of counties with
additional precipitation expected on an already moistened rich
soil from all the previous rains the past few days. No severe
weather is expected at this point but smaller hail and winds could
still be possible amongst the many storms expected to inhibit
southwest Kansas. Otherwise expect low temperatures Tuesday night
to only be in the mid 60s, light southeasterly winds, and
improving conditions by day break.

Wednesday and Thursday look to be similar in set up with another
couple rounds of shortwave disturbances propagating through
western Kansas bringing rain chances and thunderstorms late in the
afternoon and evening time frames. High temperatures will be in
the upper 70s to low 80s and winds still out of the east to
southeast 10-15 mph. Upslope moist flow will help aid in ample
low level moisture needed for fuel to these rain showers and
thunderstorm chances. Low temperatures will still only be in the
60s with storms ending and pushing out of the CWA by sunrise.

Drier conditions expected to start on Friday and into the weekend
as the upper level ridge extends across the Rocky Mountains and
western high plains giving a quieter weather pattern out of the
northwest. Minimal chances for eastern counties getting any
precipitation Friday through Sunday. High temperatures will be
back on the rise with upper 70s Friday, low to mid 80s Saturday,
and upper 80s to near 90 on Sunday. Morning low temperatures will
be more seasonable for this time of year starting off in the
upper 50s to just above 60 and winds staying out of the south to
southeast not much above 10 mph helping to aid in possible fog and
stratus development during this time due to all the recent rain
and upslope low level flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1151 AM CDT Sun Sep 2 2018

VFR conditions will prevail during the entire TAF period. Winds
currently in the 8-12kt range out of the south under a fairly weak
pressure gradient with high pressure to the east and low pressure
to the west. Another upper level disturbance progged to push
through the CWA later this afternoon and throughout the night time
hours once again. Looking at activity to start at HYS around 21Z,
23Z at DDC, 03Z at GCK, and 06Z at LBL based upon short term
models. These are once again jumping back and forth on timing and
location of the startup of the storms, but HYS looks to be the
consistent area looking at numerous storms and rain showers most
of the period. Otherwise, expect improving conditions towards 12Z
and day break with scattered clouds lingering during the morning
hours with south winds before more activity later Monday afternoon
after the end of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  66  83  66 /  50  60  40  50
GCK  86  64  82  64 /  40  60  40  40
EHA  86  63  82  62 /  30  50  30  40
LBL  88  65  83  65 /  30  40  40  40
HYS  86  66  81  67 /  60  60  40  60
P28  90  70  85  69 /  40  50  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ031-046.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 2, 3:32 AM CDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Sun Sep 2 2018

KSZ030-031-043>046-061>066-074>081-084>090-030845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There are chances of thunderstorms through tonight. The best
chance of strong to severe storms is from mid afternoon through
the evening hours. Hail as large as half dollars and winds to 60
mph can be expected with the strongest storms. Locally heavy rains
are expected, with the best chance for the heavy rain along the
Interstate 70 corridor.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There are good chances for thunderstorms through Wednesday,
with smaller chances Thursday and Friday. The storms Monday
through Wednesday will contain locally heavy rain.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through the
evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Sep 2, 2:02 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       CATHERINE               38.93N 99.22W
09/02/2018  M2.13 INCH       ELLIS              KS   TRAINED SPOTTER

0830 PM     HEAVY RAIN       1 N HAYS                38.89N 99.32W
09/01/2018  M1.50 INCH       ELLIS              KS   PUBLIC

            THIS REPORT CAME IN THROUGH SOCIAL MEDIA.

0618 PM     HAIL             2 S HAYS                38.85N 99.32W
09/01/2018  E1.25 INCH       ELLIS              KS   PUBLIC

            THIS REPORT CAME IN THROUGH SOCIAL MEDIA.

0520 PM     HAIL             9 NNW CATHERINE         39.04N 99.30W
09/01/2018  E1.00 INCH       ELLIS              KS   PUBLIC

            QUARTER SIZED HAIL WITH SOME WINDS AND GOOD
            RAIN (UNSURE OF SPEED OR AMOUNT).

0519 PM     HAIL             7 NW CATHERINE          39.00N 99.30W
09/01/2018  E2.00 INCH       ELLIS              KS   PUBLIC

            2 INCH HAIL REPORTED VIA SOCIAL MEDIA.

&&
Special weather statement, Sep 2, 3:18 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
318 PM CDT SUN SEP 2 2018

KSZ030-031-045-022100-
Trego KS-Ellis KS-Ness KS-
318 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...EASTERN TREGO
AND WESTERN ELLIS COUNTIES UNTIL 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Brownell, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellis, Yocemento, Cedar Bluff and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3903 9929 3862 9965 3868 9988 3913 9961
      3913 9953
TIME...MOT...LOC 2018Z 210DEG 28KT 3871 9974

TATRO
Special weather statement, Sep 2, 3:31 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT SUN SEP 2 2018

KSZ066-079>081-022130-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
331 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHWESTERN STAFFORD...SOUTHEASTERN EDWARDS AND WESTERN
PRATT COUNTIES UNTIL 430 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Haviland, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Haviland, Macksville, Cullison, Belpre, Byers, Fellsburg, Hopewell,
Wellsford, Croft and Trousdale.

LAT...LON 3747 9899 3747 9901 3745 9901 3749 9923
      3795 9922 3795 9866
TIME...MOT...LOC 2031Z 192DEG 26KT 3754 9910

JJOHNSON
Local storm report, Sep 2, 4:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 WSW BURDETT           38.17N 99.58W
09/02/2018  E2.00 INCH       HODGEMAN           KS   PUBLIC

            2 INCH EGG SIZED HAIL REPORTED.

&&

RML
Special weather statement, Sep 2, 4:23 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT SUN SEP 2 2018

KSZ066-081-090-022215-
Pratt KS-Stafford KS-Barber KS-
423 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR BARBER...STAFFORD AND PRATT
COUNTIES UNTIL 515 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Preston, moving north at 20 mph. Numerous other
strong thunderstorms extended across much of Pratt County down into
central Barber County. Each of these storms were moving north at 20
mph. Any of these storms could continue to intensify and become
severe.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
any of these storms.

Locations impacted include...
Pratt, Medicine Lodge, St. John, Stafford, Kiowa, Hardtner, Iuka,
Preston, Sharon, Hudson, Sawyer, Cullison, Hazelton, Isabel, Coats,
Lake City, Sun City, Byers, Aetna and Croft.

LAT...LON 3701 9835 3700 9899 3760 9900 3818 9878
      3818 9847 3739 9846 3738 9836
TIME...MOT...LOC 2120Z 186DEG 19KT 3782 9862

UMSCHEID
Local storm report, Sep 2, 5:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             7 NNE ROZEL             38.28N 99.35W
09/02/2018  E1.50 INCH       PAWNEE             KS   PUBLIC

            PING PONG BALL SIZE HAIL REPORTED.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:18 PM CDTSpecial Weather StatementDDCEllis57 min
Sep 1, 8:17 PM CDTSpecial Weather StatementDDCHaskell, Seward43 min
Sep 2, 10:24 AM CDTFlash Flood WatchDDCEdwards, Ellis, Kiowa, Pawnee, Pratt, Rush and 1 more49 hr
Sep 2, 3:18 PM CDTSpecial Weather StatementDDCEllis42 min
Sep 2, 3:31 PM CDTSpecial Weather StatementDDCPratt59 min
Sep 2, 3:48 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee57 min
Sep 2, 4:23 PM CDTSpecial Weather StatementDDCBarber, Pratt, Stafford52 min
Sep 2, 4:42 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush51 min
Sep 2, 5:03 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford26 min
Sep 2, 5:22 PM CDTSpecial Weather StatementDDCScott53 min
Sep 2, 6:08 PM CDTSpecial Weather StatementDDCBarber52 min
Sep 2, 6:37 PM CDTSevere Thunderstorm WarningDDCBarber38 min
Sep 2, 6:47 PM CDTSevere Thunderstorm WarningDDCTrego58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.